Methotrexate muscle pain and tinnitus: Has anyone... - LUPUS UK

LUPUS UK

27,244 members β€’ 23,405 posts

Methotrexate muscle pain and tinnitus

Happy43
Happy43
β€’15 Replies

Has anyone had the above side effects from methotrexate? They started from week 2 and after increasing dose from 10mg to 15mg week 3 it has got worse.

Don't want to give up yet as I've already tried Azathioprine and couldn't tolerate. Do these side effects wear off?

Thanks 😊

15 Replies
oldest β€’ newest

Muscle and joint pain is a listed adverse effect. I had it - I felt worse on pred plus methotrexate than I had with untreated polymyalgia rheumatica (my poison)! My worst effect was fatigue - and it got so bad after 4 weeks I stopped, I couldn't face any more. Usually the side effects do improve over time though I'm told.

Happy43
Happy43 in reply to PMRpro

Oh no! I'm dreading the next dose on Sunday. I feel like I've been to the gym and the next day soreness. I'll keep going and see what happens next week.

Supposed to increase to 20mg on week 5😫

PMRpro
PMRpro in reply to Happy43

How long has that lasted? Fatigue is usually the first couple of days at most - mine lasted 6 days, I felt human on the day the next dose was due in the evening. And each week it got more intense. Couldn't face any more - I have had no problems with pred adverse effects except for a few months on a different form of steroid, methyl pred, which is well known for more intense adverse effects

Happy43
Happy43 in reply to PMRpro

I first noticed it in week 2, I thought I was getting a sinus infection as I also had other symptoms so rang rheumatology advice line and was told to stop and wait for first blood result before starting again on increased dose.

Had no symptoms during 2 week break and started new 15mg dose Sunday evening on instruction of rheumatology and by Tuesday lunchtime the feeling was back again. It's worse today.

I also wonder about interaction with omeprazole, I'm on a high dose twice daily and it's listed as an interaction but I asked them about this before I started and was told this only applies to high doses of methotrexate.

I do wonder if the omeprazole is increasing the toxicity of the methotrexate?

PMRpro
PMRpro in reply to Happy43

They always say "at the higher doses" - as used n chemo. But I have seen papers saying there can be problems at rheumatology doses too.

Happy43
Happy43 in reply to PMRpro

I'll see how I feel by Sunday and decide what to do then. Thanks for your help 😊

Happy43
Happy43 in reply to PMRpro

Forgot to ask, did you have any success with other Dmards?

PMRpro
PMRpro in reply to Happy43

Haven't tried any. Only tried mtx to keep my rheumy happy and he was fine about me saying no way!

Happy43
Happy43 in reply to PMRpro

I've never been offered steroids as a treatment. I had an injection Feb 2019 and because that helped they decided to start trying dmards.

To be honest I cope fairly well until I get a sinus infection then it all goes bad. I've often wanted to ask for a short course of steroids alongside the antibiotics but never dared to!

I've read a lot on here that steroids are not good long term?

PMRpro
PMRpro in reply to Happy43

Steroids is the only thing that works for PMR/GCA - and we have no option about using them longterm. Both do usually burn out eventually and go into remission but for half of patients it is 6 years plus. And for a few of us, much longer. Any DMARDs are in the hope of reducing the pred dose - but it only reduces, not replaces so you end up with a double whammy of adverse effects. I have had none with pred worth talking about - so I'm very unwilling to end up feeling worse just to reduce the pred dose by a couple of mg

I have been on metho for years now. I do get muscle pain but think that's more to do with the Arthritis than the metho. I also have tinnitus, though I had never connected that to metho until reading your post, but it's a small price to pay for the improvement in my other symptoms . I was on Omeprazole for some time but a consultant I saw for a non Lupus related problem suggested I come off it as it is not a good idea to take it long term & strangely enough since I stopped it all the digestive problems ( for which the Omeprazole was prescribed) have stopped too !

Think it's another example of how every Lupus sufferer reacts differently to medications .

Doesn't make life easy does it. Good luck with your consultations.

Cornflowers
Cornflowers in reply to HazelW

It's true that we all react differently but I was interested to hear about stopping your medication for digestive problems. I have SLE and RA and take mtx. I was also taking lanzoprazole for my stomach. Was diagnosed with a form colitis but someone suggested stopping the lanzoprazole and my stomach symptoms completely cleared up!

Yes I did, they find the right dose for yourself based on side effects, if you tell them they will lower it. Do you take all tablets at once? If so split the dose up throughout the day and see how you get on.

I was taking 3 tablets daily so reduced it to 2 due to side effects, when I told them they agreed it was the right thing to do, you know your own body πŸ™‚

Northernd
Northernd in reply to Northernd

please ignore that post I mistook it for mycophenalate, I am so sorry I've just woken up....so sorry

Happy43
Happy43 in reply to Northernd

No problem! 😊

You may also like...